Methylene Blue Anaphylaxis Under Anaesthesia, During Sentinel Lymph Node Mapping In A Patient Undergoing Bilateral Mastectomy
Methylene blue is a widely used dye for sentinel lymph node mapping for solid tumours especially breast cancer. Anaphylaxis is a life threatening reaction that can occur during Anaesthesia. Methylene blue has been reported to be the safest dye, indeed a recent systematic review and metaanalysis reported no cases of anaphylactic reactions. We report a case of a 37-yr-old female who experienced an anaphylactic reaction to methylene blue resulting in Intensive Care Admission.
Methylene blue is a dye used for sentinel lymph node mapping for numerous solid tumor’s particularly breast cancer. Several blue dyes are available however methylene blue is commonly used as it is widely available, cost effective and has lower reported rates of anaphylaxis. Anaphylaxis is a potentially life threatening reaction that can occur during Anaesthesia. This is 1 of 4 published case reports of life threatening anaphylaxis in adults to methylene blue dye during sentinel lymph node mapping.
We report a case of a 37-yr-old female who was planned to undergo an elective bilateral mastectomy for breast cancer. She had no other medical history; she had no known allergies and had undergone previous general anaesthetics with no complications. For anaesthetic induction she was given midazolam, fentanyl, propofol and rocuronium and was a grade 2 airways, size 7 mm endotracheal tube (ETT) with no intubation complications. 30 min after induction methylene blue dye was injected into the left breast for sentinel lymph node identification. After injection the patient developed cutaneous nodules and blue fluid filled blisters around her left breast and left arm which spread down her torso and lower limbs.
After 5 min of the rash presenting the patient then became hypotensive to a systolic blood pressure of 60 mmHg. She was treated with 50 µg of adrenaline intravenously (IV) and 16 mg of dexamethasone IV followed by an adrenaline infusion at 14 µg/min. The ETT was exchanged for a size 7.5 mm and some airway swelling of the vocal cords was noted. The decision was made to abandon surgery and the patient was transferred intubated to the Intensive Care Unit (ICU). The adrenaline infusion peaked at 14 µg/min and was weaned off over 6 h in ICU and she was treated with regular hydrocortisone IV and loratadine. The patient was successfully extubated and discharged from ICU 24 h later. Serial Trypase levels were negative. The patient was rebooked for surgery without sentinel node biopsy.
Current Issue: Volume 3: Issue 1
Manuscripts including research articles, commentaries, and other reports will also be considered for publication and should be submitted either online or through mail.
You may submit your paper as an attachment at anesthesia[at]oajournal.org
Authors should prepare manuscript in accordance with the Journal's accepted practice.
Submit your Manuscript online or by mailing to us at: anesthesia [at]emedscience.org
Anesthesiology Case Reports